West Virginia, 2009

Winter Storm and Winter Weather in West Virginia, February 19 to 20, 2009

February 19 to 20, 2009 · NWS LWX · 3 events in 3 counties and zones

A northwest flow behind a cold front resulted in upslope snow showers for locations along and west of the Allegheny front across eastern West Virginia.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A northwest flow behind a cold front resulted in upslope snow showers for locations along and west of the Allegheny front across eastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 19, 4:09 AM EST, 51 minutes earlier.

Area forecast discussion, Feb 19, 4:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 AM EST THU FEB 19 2009

.SYNOPSIS...
A COLD FRONT WILL TRACK EAST OF THE MID ATLANTIC REGION WHILE AN UPPER
LEVEL DISTURBANCE MOVES THROUGH TODAY. HIGH PRESSURE WILL BUILD
OVER THE AREA FRIDAY INTO EARLY SATURDAY. A CLIPPER SYSTEM AND
ASSOCIATED COLD FRONT WILL PUSH THROUGH THE REGION SATURDAY
NIGHT...BEFORE HIGH PRESSURE RETURNS FOR SUNDAY INTO EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN TWO WX CONCERNS FOR THU IS THE GUSTY WINDS AND UPSLOPE SNOW
SHOWERS OUT WEST.

UPPER SHORTWAVE DISTURBANCE SEEN ON WV IMAGERY EARLY THIS MORNING IS
MOVING ACROSS THE GREAT LAKES REGION AND IS PROGGED TO DIG
SOUTHEASTWARD ACROSS UPSTATE NY TODAY. A COLD FRONT CURRENTLY
MOVING ACROSS THE CWFA WILL USHER IN COLDER AIR BEHIND THE FRONT.
GUSTY WNW WILL MIX DOWN TO THE SFC LATER THIS MORNING AS STRONG
CAA OCCURS ALOFT. STARTED WIND ADV AT 14Z FOR HIGHER ELEVATIONS
IN THE WESTERN MOST COUNTIES WITH 40 KT GUSTS TODAY. WIND GUSTS UP
TO 35 KTS ARE POSSIBLE DURING THE AFTERNOON ACROSS THE REST OF THE
CWFA.

DID NOT MAKE ANY CHANGES TO WINTER WX HEADLINES ACROSS THE WESTERN
SLOPES OF THE ALLEGHENY AND POTOMAC HIGHLANDS. COLD AIR ALOFT HAS
NOT REACHED TO THE SFC YET BUT SOUNDINGS ARE COLD ENOUGH TO SUPPORT
SN THERE. UPSLOPE SNOW SHOWERS ARE EXPECTED THROUGHOUT THE DAY TODAY.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
UPPER LOW WILL TRACK ACROSS NEW ENGLAND AND AWAY FROM OUR
AREA...PUTTING US IN CYCLONIC FLOW TONIGHT. UPSLOPE SNOW SHOWERS
WILL CONTINUE OUT WEST...BUT SHOULD GRADUALLY DIMINISH IN INTENSITY
THROUGHOUT THE OVERNIGHT HRS. STORM TOTALS UP TO SEVEN INCHES OF
SNOW IS POSSIBLE ACROSS EXTREME WESTERN PENDLETON AND GRANT
COUNTIES WITH SLIGHTLY LESS AMTS ACROSS HIGHLAND/MINERAL/AND
ALLEGANY COUNTIES. COLD TEMPS AND GUSTY WINDS TONIGHT ACROSS THE
REGION. WIND CHILLS MAY APPROACH WIND CHILL ADV CRITERIA LATE
TONIGHT ACROSS HIGHER ELEVATIONS OUT WEST. &&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
XTND PD NOT LOOKING OVERLY DYNAMIC. LOOKING AT CALENDAR IT IS BCMG
MORE DIFFICULT FOR MID ATLC TO GET THE COLDER AIR MASSES...ALTHO IT
IS STILL PSBL. HOWEVER GFS HEMISPHERIC GNRLY SHOWS COLDER AIR LOCKED
OVR CANADA IN XTND. THE XCPTN WL BE THIS WKND WHEN A SHORT WV DROPS
ACROSS THE ERN U.S.

XTND PD BEGINS (FRI) W/ COLD FNT WELL OFF THE CST AND MID ATLC IN
WNW FLOW. THE ONLY CONCERN WL BE CONT UPSLOPE SNSH ALONG THE WRN
SLOPES OF THE HIGHLANDS...AND EVEN THERE THESE WL BE TAPERING OFF
DURG THE DAY. TEMPS IN THE U30S/L40S ACROSS THE MAJORITY OF THE AREA.

HIGH PRES WL BUILD INTO THE AREA FRI NGT AND ERLY SAT. TEMPS WL BE
WARMER ON SAT AHD OF THE PRVSLY MENTIONED SHRT WV. NEXT PCPN CHCS
COME IN 2ND HALF OF SAT W/ APRCHG FNT. FOR NOW AM CONTINUING TO KEEP
POPS ON THE LOW SIDE...ALL SNOW W OF I-81.....LOW CHC POPS FOR RAIN
CHO-DCA. SAT NGT AFTR FNT MOVES THRU ATMOSPHERIC COLUMN COOLS. POPS
RMNG IN CHC CAT - ALL SNOW W OF I-81 AND ACROSS NRN MD...CHC RW/SW
RMDR OF AREA....CHANGING TO ALL SNSH BY SUN MRNG. ONCE AGN THESE WL
LKLY END E OF MTNS DURG SUN...LVG WRN HIGHLANDS IN UPSLOPE SUN AND
SUN NGT.

AND THEN HIGH PRES LOOKS TO BUILD INTO RGN FOR THE FIRST PART OF THE
WORK WK. WE HV POPS IN THE FCST FOR WED...AND I UNDERSTAND LAST
NGT THE MDLS HAD LOW PRES OVR THE AREA. BUT NOTHING IVE SEEN TNGT
SHOWS THAT. THIS IS STILL A WK AWAY...AND WELL HV TO SEE HOW THE
MDLS RESOLVE THIS IN THE COMING DAYS...BUT FOR NOW IVE DROPPED
THE POPS BACK TO A SILENT 20. &&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
MAIN CONCERN FOR TERMINALS DURING THE VALID TAF PD WILL
BE GUSTY WINDS. A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE
TERMINALS EARLY THIS MORNING. SW WINDS WILL SHIFT TO THE W AND
EVENTUALLY NW BEHIND THE FRONT THIS MORNING. GUSTY WINDS ALOFT
SHOULD BEGIN TO MIX DOWN TO THE SFC A FEW HRS AFTER DAYBREAK. WIND
GUSTS OF 30 TO 35 KTS ARE EXPECTED BY THIS AFTERNOON. VFR CONDITIONS
EXPECTED THU INTO THU NIGHT ACROSS THE TERMINALS...HOWEVER A FEW
MARGINAL MVFR CIGS POSSIBLE THIS MORNING AS LOW CLDS MOVE ALONG THE
FRONT.

IN THE XTND ONLY PROBS LOOK TO BE SAT EVE AND OVRNGT WHEN CIGS DROP
BLO 030 AND VSBYS PSBLY DROPPING IN SNSH. VFR CONDS LOOK LKLY DURG
1ST PART OF WORK WK.
&&

.MARINE...
HAVE UPGRADED SCA TO GALE WARNING...WHICH IS IN EFFECT STARTING 11Z
TODAY THRU TONIGHT. A COLD FRONT WILL PUSH THRU THE WATERS OVER THE
NEXT FEW HRS. BEHIND THE FRONT...GUSTY WNW WINDS SHOULD MIX DOWN TO
THE SFC LATER THIS MORNING. THE STRONGEST WINDS ARE EXPECTED THIS
AFTERNOON AND TONIGHT. WIND GUSTS UP TO 35 KTS ARE POSSIBLE DURING
THAT TIME.

SOLID SCA WINDS XPCTD ON FRI. NEXT SCA LKLY TO BE SAT NGT AND SUN AS
A COLD FNT EXITS THE WATERS.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ501.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 AM EST FRIDAY FOR
     MDZ501-502.
VA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ021.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 AM EST FRIDAY FOR
     VAZ021.
WV...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ503.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 AM EST FRIDAY FOR
     WVZ054-501>504.
     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ054-501.
MARINE...GALE WARNING UNTIL 6 AM EST FRIDAY FOR ANZ530>537.

&&

KLEIN/WOODY
Hazardous weather outlook, Feb 19, 4:50 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 AM EST THU FEB 19 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
450 AM EST THU FEB 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT ACROSS THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND GUSTS UP TO 35 KNOTS ARE EXPECTED TO CONTINUE ACROSS THE
WATERS FRIDAY. SMALL CRAFT ADVISORY CONDITIONS ARE THEN EXPECTED
FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-201100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
450 AM EST THU FEB 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...A WINTER STORM WARNING IS IN EFFECT FOR
WESTERN GRANT AND PENDLETON COUNTIES. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR WESTERN ALLEGANY...WESTERN MINERAL AND HIGHLAND
COUNTIES. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS.

A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT ACROSS THE
HIGHLANDS. PLEASE REFER TO WBCNPWLWX /WWUS71/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES BELOW ZERO ARE POSSIBLE LATE TONIGHT AND EARLY
FRIDAY MORNING ACROSS WESTERN PORTIONS OF THE POTOMAC HIGHLANDS.

A CLIPPER LOW WILL APPROACH THE REGION LATE SATURDAY AND SATURDAY
NIGHT WITH ADDITIONAL LIGHT SNOW ACCUMULATIONS POSSIBLE WEST OF
THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF SNOW ACCUMULATIONS ARE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Grant

When
February 19, 5:00 AM EST to February 20, 11:00 AM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.0 inches in Bayard.

Winter Weather, Pendleton

When
February 19, 5:00 AM EST to February 20, 11:00 AM EST
Where
Pendleton forecast zone
Reported by
COOP Observer

A snowfall report of 5.0 inches was received in Circleville.

Winter Weather, Western Mineral

When
February 19, 5:00 AM EST to February 20, 11:00 AM EST
Where
Western Mineral forecast zone
Reported by
COOP Observer
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

A snowfall report of 3.0 inches was received about 3 miles west of New Creek.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153400, 153401, 153402.